Quintessence International
Login:
username:

password:

Plattform:

Forgotten password?

Registration

Quintessence Int 47 (2016), No. 5     22. Apr. 2016
Quintessence Int 47 (2016), No. 5  (22.04.2016)

Page 433-440, doi:10.3290/j.qi.a35263, PubMed:26665262


Medication-related osteonecrosis of the jaw after once-a-year intravenous zoledronic acid infusion for osteoporosis: Report of eight cases
Favia, Gianfranco / Tempesta, Angela / Limongelli, Luisa / Crincoli, Vito / Maiorano, Eugenio
Objective: Medication-related osteonecrosis of the jaw (MRONJ) is a commonly reported side effect of antiresorptive drugs prescribed for osteoporosis. Oral bisphosphonates (BPs) are the most frequently administered antiresorptive drugs for osteoporosis, but because of low compliance of the patients with this treatment, which may require weekly or monthly administration, a new formulation (once a year) of zoledronic acid for intravenous infusion has been recently introduced. Although MRONJ has been repeatedly reported in oncologic patients treated with multiple infusions of zoledronic acid, to date MRONJ occurring in patients undergoing once-a-year infusion of zoledronic acid for osteoporosis has been described very rarely. The aim of this study was to report our experience with eight such patients.
Method and Materials: Eight osteoporotic female patients came to our attention for intraoral necrotic bone exposures with subsequent diagnosis of MRONJ; they had a history of long-term oral antiresorptive therapy but soon developed MRONJ after the shift to once-a-year infusion of zoledronic acid. Consequently, the patients firstly underwent prolonged antibiotic therapy, then surgical removal of the necrotic bone was performed.
Results: Following antibiotic and surgical treatments, all the patients healed without complications or recurrence.
Conclusion: These cases suggest that, although rare and not yet well documented, MRONJ related to yearly infusion of zoledronic acid may occur in association with significant morbidity and should not be overlooked by either medical or dental clinicians.

Keywords: medication-related osteonecrosis of the jaw, oral bisphosphonates, osteoporosis, zoledronic acid
fulltext (no access granted) order article as PDF-file (20.00 €)